Skip to content

Allergies Health Center

Font Size
A
A
A

Nasal Spray: Are You Overdoing It?

Why overusing your nasal spray may backfire.
By Katrina Woznicki
WebMD Feature
Reviewed by Louise Chang, MD

Spring is here, which for millions of people means itchy noses, watery eyes, and nasal congestion. For many allergy sufferers, relief is often just a quick spritz away; prescription and over-the-counter (OTC) nasal sprays are one of the most common ways to treat nasal congestion caused by allergies or infection.

But for an estimated 7% of the United States population, relying too much on decongestant nasal sprays can actually cause more congestion -- a drug-induced condition called rhinitis medicamentosa.

Recommended Related to Allergies

Fall Allergies: Seasonal Tips to End the Itch

Every fall, you're suddenly sneezing, coughing. Could it be fall allergies? It's certainly a possibility. Ragweed blooms profusely this time of year. Those lovely, falling leaves become moldy, rotting vegetation after they hit the ground. And no surprise it turns out many people are sensitive to both ragweed pollen and mold. Dust mites can also trigger fall allergy symptoms. Although they're present year-round, dust mites are stirred up by dirty ventilation systems. When you turn on your...

Read the Fall Allergies: Seasonal Tips to End the Itch article > >

What Is Rhinitis Medicamentosa?

Rhinitis medicamentosa is most often seen among people who self-medicate with OTC decongestant sprays. Rhinitis medicamentosa may also occur in people with viral upper respiratory tract infections, such as colds, who sought relief for their symptoms. Up to 50% of respiratory infection patients may develop rhinitis medicamentosa.

Rhinitis medicamentosa is under-reported, under-diagnosed, and under-researched, according to a report published in the journal Clinical and Experimental Allergy.

"Despite many prescription warnings and manufacturer labels listing certain medications as causing rhinitis, drug-induced rhinitis still often goes undiagnosed," the researchers wrote. Increased awareness, they said, could help these patients get the proper treatment.

Rebound Effect

Rhinitis medicamentosa occurs when a decongestant nasal spray is used repeatedly for more than three to five consecutive days, leading to nasal passage damage and the inability to respond to the decongestant.

There are several types of nasal sprays, from over-the-counter (OTC) decongestants, steroids, and antihistamines to saline solutions and prescription drugs.

OTC decongestant nasal sprays work because they contain chemicals -- oxymetazoline, phenylephrine, xylometazoline, and naphazoline -- which quickly unclog the nose by constricting the blood vessels in the nasal lining. These sprays provide quick relief, but they also wear off "usually in 30 minutes or less," says Marilene B. Wang, MD, an otolaryngologist at UCLA. "The person will experience a rebound, where the nasal congestion is actually worse than before the spray was used."

Consequences of Overuse

Decongestant nasal spray overuse can also lead to a missed diagnosis of what's really causing the inflammation, as well as an increased risk for sinus infections, headaches, coughing, nasal passage swelling, and congestion, and -- rarely -- septal perforation, in which the membrane dividing the nostrils develops a tear.

1 | 2 | 3

Today on WebMD

man blowing nose
Make these tweaks to your diet, home, and lifestyle.
Allergy capsule
Breathe easier with these products.
 
cat on couch
Live in harmony with your cat or dog.
Woman sneezing with tissue in meadow
Which ones affect you?
 

blowing nose
Article
woman with sore throat
Article
 
lone star tick
Slideshow
Woman blowing nose
Slideshow
 

Send yourself a link to download the app.

Loading ...

Please wait...

This feature is temporarily unavailable. Please try again later.

Thanks!

Now check your email account on your mobile phone to download your new app.

cat lying on shelf
Article
Allergy prick test
VIDEO
 
Man sneezing into tissue
Assessment
Woman holding feather duster up to face, twitching
Quiz